Hail, Ottawa
- When
- May 7, 2:55 PM CST to 2:56 PM CST
- Where
- Ottawa County, 2.62 mi SE of Lamar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -97.550
On the afternoon of May 7th storms developed along a stationary boundary. These storms trained over the same areas in Washington county causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of May 7th storms developed along a stationary boundary. These storms trained over the same areas in Washington county causing flash flooding. A few storms were capable of producing severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 7, 11:55 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1255 PM CDT Thu May 7 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 253 AM CDT THU MAY 7 2015 Water vapor imagery shows a shortwave through moving northeast across the plains with northeast Kansas just behind the trough axis. Large scale subsidence was likely contributing to the lack of thunderstorm coverage over the area after midnight. As the surface, a cold front was approaching from the northwest. At 08 UTC, the front extended from central Nebraska southwest into Colorado. The cold front is forecast to move east reaching our northwest counties by late in the day. Ahead of the boundary, southeast flow continues with little or no forcing to support additional thunderstorm development. However, the atmosphere remains unstable with very little cap. Will keep small POPs in the forecast today before the front arrives late this afternoon. For tonight...there should be enough convergence near the front late this afternoon the release the instability and for thunderstorms to develop. The wind fields are much weaker this afternoon compared to yesterday and there isn't a strong shortwave moving through. This is good news concerning severe storms, but the weaker wind fields and a slow moving boundary could result in more heavy rainfall. PW's are closer to 1.20 inches which is still very moist, but less than the last couple of days. Short term trends will need to be monitored for a possible flash flood watch if the rain develops over areas recently hit hard by heavy rain. .LONG TERM...(Friday through Wednesday) Issued at 253 AM CDT THU MAY 7 2015 The cold front should be somewhere over eastern Kansas Friday morning. There is plenty of uncertainty about how far south it will go before heading back north as a warm front. The 00 UTC GFS brings the boundary as far south as our southern counties Friday and then it starts to move slowly north. The 00 UTC NAM was very similar with respect to the frontal position. There should not be strong forcing aloft with general southwest flow on Friday. Near the boundary, the airmass should once again be unstable and thunderstorms should develop and then move northeast into northeast Kansas Friday night producing another round of potentially heavy rainfall. The whole system moves out of the desert southwest on Saturday and Sunday. Severe weather parameters increase again Saturday afternoon. Based on current model solutions, the storms should initiate southwest of northeast Kansas and them move into the area Saturday night. Will go high POPS for this scenario. On Sunday, we remain in the warm sector and there it still potential for more severe weather, but the high probabilities appear to be east of northeast Kansas. Drier weather is in store for early next which will be a welcome change. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 1242 PM CDT THU MAY 7 2015 Deck of MVFR stratus hanging in over central KS and KMHK. Expect this to lift early this afternoon. Thunderstorm chances begin again by mid to late afternoon at MHK and early evening farther east at FOE and TOP. Other than in thunderstorms, could get another stratus deck in later tonight with MVFR ceilings. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...GDP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 522 AM CDT THU MAY 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-081030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 522 AM CDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT ACROSS THE AREA. SEVERE STORMS ARE AGAIN POSSIBLE OVER THE PARTS OF NORTH CENTRAL KANSAS. THE TORNADO RISK IS MUCH LESS THAN WEDNESDAY...BUT DAMAGING WIND AND LARGE HAIL ARE POSSIBLE. IN ADDITION...THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN WHICH MIGHT CAUSE FLASH FLOODING. RIVER FLOODING IS EXPECTED ALONG THE REPUBLICAN RIVER NEAR SCANDIA IN REPUBLIC COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND ALL STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND FLOODING. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE SATURDAY NIGHT WITH MODES OF SEVERE WEATHER POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON WITH A RISK OF ADDITIONAL SEVERE STORMS OVER THE EASTERN PARTS OF KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE EACH DAY THROUGH SUNDAY. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU MAY 7 2015
KSZ040-055-056-058-059-071615-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-OSAGE-
1017 AM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHWESTERN
ANDERSON...NORTHEASTERN COFFEY...SOUTH CENTRAL DOUGLAS AND FRANKLIN
COUNTIES...
THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHEASTERN OSAGE...NORTHWESTERN ANDERSON...
NORTHEASTERN COFFEY...SOUTH CENTRAL DOUGLAS AND FRANKLIN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WILLIAMSBURG...QUENEMO...POMONA LAKE...POMONA...
PRINCETON...OTTAWA...CENTROPOLIS AND RANTOUL.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 157 AND 194 COULD
ALSO BE AFFECTED.
&&
LAT...LON 3854 9506 3828 9555 3853 9581 3884 9526
3860 9506
TIME...MOT...LOC 1517Z 233DEG 24KT 3848 9557
SANDERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 AM CDT THU MAY 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 N BELLEVILLE 39.88N 97.63W
05/07/2015 M1.13 INCH REPUBLIC KS COCORAHS
24 HOUR TOTAL
&&
EHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT THU MAY 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 SSW MORROWVILLE 39.79N 97.20W
05/07/2015 M1.41 INCH WASHINGTON KS COCORAHS
24 HOUR TOTAL
&&
EHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT THU MAY 7 2015
KSZ009-072030-
WASHINGTON-
253 PM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON COUNTY...
THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE WASHINGTON...HOLLENBERG AND HANOVER.
&&
LAT...LON 4000 9680 3984 9680 3969 9722 3983 9733
4001 9703 4001 9681
TIME...MOT...LOC 1953Z 237DEG 22KT 3981 9717
SANDERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT THU MAY 7 2015
KSZ034-035-072045-
DICKINSON-OTTAWA-
319 PM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA AND NORTHWESTERN
DICKINSON COUNTIES...
THROUGH 345 PM CDT...A CLUSTER OF THUNDERSTORM WILL MOVE NORTHEAST
AT 20 MPH ACROSS PORTIONS OF SOUTHERN OTTAWA AND NORTHWESTERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS
OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE NILES.
&&
LAT...LON 3905 9793 3917 9738 3895 9729 3892 9738
3896 9738 3895 9793
TIME...MOT...LOC 2018Z 244DEG 20KT 3898 9757
GARGANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT THU MAY 7 2015 KSZ009-010-072100- MARSHALL-WASHINGTON- 332 PM CDT THU MAY 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES... THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BREMEN AND OKETO. && LAT...LON 4000 9638 3977 9691 3994 9708 4001 9692 TIME...MOT...LOC 2031Z 241DEG 28KT 3989 9691 GARGAN
The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Measured around 5 inches of rain in Hanover in about two and a half hours. Several streets in town were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570142, 570143, 570144.